Europhys. Lett.
Volume 72, Number 2, October 2005
Page(s) 169 - 175
Section General
Published online 16 September 2005
Europhys. Lett., 72 (2), pp. 169-175 (2005)
DOI: 10.1209/epl/i2005-10234-8

Chaotic dynamics of charged particles in the field of a finite non-uniform wave packet

R. Chacón

Departamento de Electrónica e Ingeniería Electromecánica Escuela de Ingenierías Industriales, Universidad de Extremadura Apartado Postal 382, E-06071 Badajoz, Spain

received 25 May 2005; accepted in final form 30 August 2005
published online 16 September 2005

A generalization of the Chirikov-Taylor model is introduced to study the dynamics of a charged particle in the field of an electrostatic wave packet with an arbitrary but finite number of harmonics. The dependence of both the edge of chaos (dissipative regime) and the deterministic diffusion on the wave packet width is predicted theoretically and confirmed numerically, including the case of relativistic particles. Diverse properties of the standard maps are shown to be non-universal in the framework of the wave-particle interaction, because these maps correspond to an infinite number of waves.

05.45.-a - Nonlinear dynamics and nonlinear dynamical systems.
52.40.Db - Electromagnetic (nonlaser) radiation interactions with plasma.

© EDP Sciences 2005